Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 235, NWS Des Moines, IA

August 18, 20034 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2003, 8:39 PM CDT for 4 counties in Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 8:39 PM CDT (01:39 UTC)
Expired
Aug 18, 2003, 9:30 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 174 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3367 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 190139
SVRDMX
IAC063-109-147-151-190230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA
  EMMET COUNTY IN NORTHWEST IOWA
  PALO ALTO COUNTY IN NORTHWEST IOWA
  POCAHONTAS COUNTY IN NORTHWEST IOWA

* UNTIL 930 PM CDT

* AT 837 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF ESTHERVILLE TO
  MALLARD...OR FROM 19 MILES NORTH OF SPENCER TO 29 MILES SOUTHEAST
  OF SPENCER...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR EMMETSBURG MUNICIPAL AIRPORT AROUND 845 PM...
  NEAR EMMETSBURG AROUND 850 PM...
  NEAR GRAETTINGER AROUND 855 PM...
  NEAR WEST BEND AROUND 900 PM...
  NEAR ESTHERVILLE AROUND 905 PM AND
  NEAR ESTHERVILLE MUNICIPAL AIRPORT AROUND 915 PM.

AT 839 PM...A WEATHER SPOTTER REPORTED GOLF BALL SIZED HAIL NEAR 
EMMETSBURG.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4350 9494 4310 9494 4259 9492 4259 9457
          4292 9447 4328 9428 4353 9433

JOHNSON

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:20 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 18, 3:20 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT MON AUG 18 2003

CUR FCSTS ARE CLOSE ON TRACK.  WL KEEP HEAT ADVY INTO THE EVE AS IS
GOING, HWVR IT IS LKLY WE WONT MEET CRITERIA WITH A LTL STGR WIND.
CLDS WL HOLD TEMPS A BIT COOLER THAN TDA AS WELL.  LOWS TNGT NOT
LKLY TO REMAIN AOA 75 EITHER.  MAIN FCST CONCERNS ARE WITH PCPN
TIMING AND TEMPS THRUT FCST PD.  WL GO WITH GOING TIMING OF LATE TUE
IN THE FAR WEST, OVR CWA TUE NGT THROUGH WED NGT AND LINGERING ERY
MRNG THU.  ALL IN CHC CAT AND AMTS NOT XPCTED TO BE ALL THAT GREAT.
IN SPITE OF MSTR IN PLACE, DYNAMICS ARE NOT ALL THAT IMPRESSIVE.  AS
FOR TEMPS, OPTED TO GO A FEW DEG COOLER TUE THAN TDA, AND ABT 5 DEG
COOLER WED THAN TUE MAINLY DUE TO CLDS.  FEEL COOLING FCST BY GFS IS
OVERDONE BASED ON ENS RUNS AND WENT FOR THE SOFTER SOLN.  TEMPS WL
DROP INTO THE 80S BY THU INTO THE WKND, BUT SHUD BE BACK TO NR 90
AHD OF NXT FNTL SYSTEM MON.  NO PCPN IN LATE PDS AS FEEL TSRA CHCS
WL BE IN THE 15TH PD.

.DSM...HEAT ADVISORY SOUTHWEST HALF OF CWA.
Hazardous weather outlook, Aug 18, 5:20 AM CDT, 15 hours 19 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT MON AUG 18 2003

...HIGH HEAT INDICES ACROSS CENTRAL IOWA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDICES ABOVE
100 DEGREES FOR MUCH OF CENTRAL IOWA THROUGH THIS EVENING.
OTHERWISE...NO THUNDERSTORMS ARE FORECAST THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING COLD FRONT WILL APPROACH IOWA LATE TUESDAY AND PASS
THROUGH THE STATE BY WEDNESDAY NIGHT.  CHANCES FOR THUNDERSTORMS ARE
EXPECTED FROM TUESDAY AFTERNOON INTO EARLY THURSDAY MORNING AS THE
BOUNDARY PASSES THROUGH THE STATE.  ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE TUESDAY NIGHT...PRIMARILY NORTHWEST OF A DENISON TO
FORT DODGE TO ALGONA LINE.  ADDITIONAL THREATS FOR SEVERE STORMS WILL
OCCUR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT ACROSS ALL OF CENTRAL
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT...AS WELL AS
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:16 PM CDTSevere Thunderstorm WarningDMXGreene14 min
Aug 18, 9:23 PM CDTSevere Thunderstorm WarningDMXBoone, Webster37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.